Louisiana, 2014

Lightning Strike in Louisiana, June 23, 2014

June 23, 2014 · NWS SHV · 1 event in 1 county or zone

Widely scattered late afternoon and evening thunderstorms produced lightning that caused damage to a home in Claiborne Parish, Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Widely scattered late afternoon and evening thunderstorms produced lightning that caused damage to a home in Claiborne Parish, Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 23, 2:10 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 23, 2:10 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
310 PM CDT MON JUN 23 2014

.DISCUSSION...
UPPER TROUGH CURRENTLY MOVING ACROSS THE REGION WITH A WEAK FRONT
FOLLOWING AT THE SURFACE. THE FRONT WILL LIKELY STALL TONIGHT...
ALONG I30 OR JUST A LITTLE MORE SOUTHEAST. THE TROUGH MAY BE NEAR
THE EASTERN BORDER BY DAYBREAK TUESDAY. SO FOR TONIGHT...KEEPING
HIGHEST POPS SOUTH AND EAST...AHEAD OF THE TROUGH AND FRONT. WILL
DO THE SAME FOR TUESDAY...AS THE UPPER TROUGH STALLS WITH MOST OF
THE CWA IN NORTHWEST FLOW ALOFT. DO NOT WANT TO ELIMINATE POPS FOR
NORTHWEST AREAS ON TUESDAY...BUT WILL LOWER QFP SIGNIFICANTLY BY
THE AFTERNOON. WEDNESDAY LOOKS LIKE A ZONAL FLOW DAY...AT LEAST BY
GFS CALCULATIONS. HOWEVER...NAM DOES SHOW UPPER FLOW GOING
SOUTHWEST WITH A FAIRLY DECENT TROUGH APPROACHING WEDNESDAY NIGHT.
SO WILL KEEP CHANCE POPS GOING THROUGH THE DAY. PROBLEM COMES
THURSDAY IF THE NAM IS CORRECT...WITH SIGNIFICANT MOISTURE
SPREADING INTO THE AREA WITH THE UPPER TROUGH. THIS FEATURE WEAKER
ON OTHER MODELS...SO FOR NOW WILL KEEP ONLY CHANCE POPS IN THE
FORECAST.

AFTER THURSDAY...THE UPPER PATTERN CHANGES AGAIN...WITH UPPER
LEVEL RIDGES BEGINNING TO BUILD WELL TO THE SOUTHWEST AND
SOUTHEAST...RESULTING IN A PERIOD OF WEAK UPPER FLOW FOR THE REGION.
THIS WOULD BE CONDUCIVE TO MAINLY ISOLATED DIURNAL CONVECTION. BY
EARLY NEXT WEAK...THE RIDGES EXPAND...WHICH COULD CUT OFF ALL
PRECIP AND BRING WARMER TEMPS. FOR NOW...WILL MAKE LITTLE CHANGE
IN THE EXTENDED FORECAST...KEEPING LOW POPS AND NEAR NORMAL SUMMER
TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  89  72  89  72 /  50  40  20  40  20
MLU  73  91  71  89  71 /  50  50  30  40  20
DEQ  69  88  68  88  69 /  30  30  20  30  20
TXK  70  89  70  88  71 /  40  30  20  30  20
ELD  72  88  69  88  70 /  50  40  30  30  20
TYR  72  89  72  88  71 /  40  30  30  30  20
GGG  72  90  72  89  72 /  40  30  30  30  20
LFK  74  91  72  89  71 /  50  40  30  40  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jun 23, 10:41 AM CST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1141 AM CDT MON JUN 23 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-241100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1141 AM CDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.
A FEW SEVERE STORMS MAY OCCUR WITH DAMAGING WIND GUSTS. ALSO...
LOCALIZED FLOODING FROM HEAVY RAIN AND DEADLY CLOUD TO GROUND
LIGHTNING WILL ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY. WHILE ISOLATED
STRONG TO SEVERE STORMS CANNOT BE RULED OUT AT ANY GIVEN TIME...
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED IF A SEVERE WEATHER
WATCH IS ISSUED.

In the hours before

Special weather statement, Jun 23, 3:53 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
453 PM CDT MON JUN 23 2014

LAZ002-003-232300-
BOSSIER-WEBSTER-
453 PM CDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 600 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     BOSSIER AND WEBSTER...

INCLUDING THE FOLLOWING LOCATIONS...
     CULLEN...SAREPTA AND SPRINGHILL...

AT 452 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES WEST OF SAREPTA...OR 9 MILES
SOUTHWEST OF SPRINGHILL...MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

24
Special weather statement, Jun 23, 3:56 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
456 PM CDT MON JUN 23 2014

ARZ061-071-072-232230-
COLUMBIA-LAFAYETTE-NEVADA-
456 PM CDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 530 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     COLUMBIA...LAFAYETTE AND NEVADA...

INCLUDING THE FOLLOWING LOCATIONS...
     BLUFF CITY...BUCKNER...BUSSEY...MACEDONIA...MAGNOLIA...MCNEIL...
     ROSSTON...SMITHLAND...VILLAGE...WALDO AND WILLISVILLE...

AT 452 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
WEST OF WHELEN SPRINGS TO SMITHLAND...OR ALONG A LINE EXTENDING FROM
8 MILES EAST OF PRESCOTT TO 11 MILES SOUTH OF STAMPS...MOVING EAST AT
25 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

24
Special weather statement, Jun 23, 4:31 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
531 PM CDT MON JUN 23 2014

ARZ061-072-073-232300-
COLUMBIA-NEVADA-UNION-
531 PM CDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 600 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     COLUMBIA AND NEVADA...
IN SOUTH CENTRAL ARKANSAS...
     UNION...

INCLUDING THE FOLLOWING LOCATIONS...
     ATLANTA...EL DORADO...LISBON...MOUNT HOLLY...NORPHLET...
     SMACKOVER...VILLAGE AND WESSON...

AT 526 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
NORTHWEST OF STEPHENS TO ATLANTA...OR ALONG A LINE EXTENDING FROM 7
MILES NORTHWEST OF STEPHENS TO 14 MILES SOUTHEAST OF MAGNOLIA...
MOVING EAST AT 30 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

24
Special weather statement, Jun 23, 5:02 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
602 PM CDT MON JUN 23 2014

ARZ073-LAZ004>006-232345-
CLAIBORNE-LINCOLN-UNION-
602 PM CDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 645 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN SOUTH CENTRAL ARKANSAS...
     UNION...
IN NORTH CENTRAL LOUISIANA...
     UNION AND LINCOLN...
IN NORTHWEST LOUISIANA...
     CLAIBORNE...

INCLUDING THE FOLLOWING LOCATIONS...
     CALION...EL DORADO...JUNCTION CITY...LAPILE...LAWSON...LISBON...
     MOUNT HOLLY...NORPHLET...SMACKOVER...STRONG...URBANA...WESSON...
     BERNICE AND FARMERVILLE...

AT 600 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MOUNT
HOLLY TO 9 MILES EAST OF HOMER...OR ALONG A LINE EXTENDING FROM 11
MILES SOUTHWEST OF SMACKOVER TO 9 MILES EAST OF HOMER...MOVING EAST
AT 30 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

24

The radar

The Shreveport radar (KSHV), 82 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Claiborne

When
June 23, 5:15 PM CST
Where
Claiborne County, 0.9 mi NE of Homer
Property damage
$20,000
Reported by
COOP Observer
Coordinates
32.790, -93.060

Lightning struck a tree, causing the tree to fall on a home on South 3rd Street in Homer, Louisiana.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2014Every state in 2014This day in weather historyWarnings in Louisiana, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518935.